Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 55, NWS Pittsburgh, PA

August 6, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2000, 10:28 PM EDT for Allegheny County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2000, 10:28 PM EDT (02:28 UTC)
Expired
Aug 7, 2000, 2:30 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 070229
FFWPBZ
PAC003-070630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 PM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 230 AM EDT

* AT 1028 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL DOWNPOURS OVER SOUTHERN ALLEGHENY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...WILMERDING...WHITAKER...  WEST
HOMESTEAD...VERSAILLES...RANKIN...LINCOLN...LIBERTY...
HEIDELBERG...EAST PITTSBURGH...DRAVOSBURG AND BRADDOCK HILLS...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:50 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 6, 9:50 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SUN AUG 6 2000

MCS CONTS TO PUSH QUICKLY ACRS NRN INDIANA...WITH CONVECTION FIRING
OUT TO EAST AHEAD OF SYSTEM ALONG THETA-E RIDGE OVR EXTRM NRN OH.
DISCUSSED SITUATION WITH SPC...WL GO WITH WATCH TO COVER CWA XTNDG
DOWN TO MASON-DIXON LINE.  IN ADDITION...WITH SVRL COUNTIES OVR SERN
CWA HAVING EXPERIENCED SIGNIFICANT FLASH FLOODING EARLIER...WL CONT
WITH FFA FOR CWA.

FOR RIVERS...WITH YOUGH RIVER AT CONNELLSVILLE ABOVE FLOOD STAGE WL
CONT WITH FLW THRU TONIGHT.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
OHZ039>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

RECREATIONAL BOATING ADVISORY UNTIL 1100 AM EDT MONDAY FOR ZONE
PAZ021.

WV...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Aug 6, 9:39 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT SUN AUG 6 2000

PAZ020-021-029-030-WVZ001-002-070300-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-WASHINGTON PA-
WESTMORELAND PA-
939 PM EDT SUN AUG 6 2000

...STRONG THUNDERSTORMS...
STRONG THUNDERSTORMS WERE HEADED FOR THE PITTSBURGH METRO AREA. THIS
EVENING.  THUNDERSTORMS WERE RAPIDLY FORMING OVER THE PANHANDLE OF
WEST VIRGINIA AND AND WERE MOVING RAPIDLY EAST AT 40 MPH.  THESE
THUNDERSTORMS WILL REACH THE CITY OF PITTSBURGH AND GREENSBURG BY 10
PM AND CONTINUE FOR AN HOURS OR MORE. EXPECT WIND GUSTS OVER 40 MPH
AND GREATER ALONG WITH HAIL AND TORRENTIAL RAINS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:03 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 6, 10:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 6, 10:11 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Aug 6, 10:37 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Aug 6, 10:39 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZBeaver66 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZLawrence66 min
Aug 7, 12:16 AM EDTSevere Thunderstorm WarningPBZMercer59 min
Aug 7, 12:36 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler54 min
Aug 7, 1:27 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland4 hr
Aug 7, 1:30 AM EDTFlash Flood WarningPBZWashington4 hr
Aug 7, 5:09 AM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland3 hr
Aug 7, 7:58 AM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.